Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 209, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 7, 2018, 3:15 PM CDT for Calhoun County, Illinois; Saint Charles County, Missouri. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2018, 3:15 PM CDT (20:15 UTC)
- Expired
- Oct 7, 2018, 3:41 PM CDT
- In force
- 26 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Saint Charles County, MO
The radar
The St Louis radar (KLSX), 19 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 3:20 PM CDT | TSTM WND DMG | 2 Nne O'Fallon, MO | TREE SNAPPED IN HALF. |
| Oct 7, 3:50 PM CDT | TSTM WND DMG | 1 Sse Brussels, IL | DELAYED REPORT. A FEW TREES REPORTED DOWN IN SOUTHERN CALHOUN COUNTY NEAR BRUSSELS AND GOLDEN EAGLE SHORTLY BEFORE 4PM CDT. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681
WUUS53 KLSX 072015
SVRLSX
ILC013-MOC183-072100-
/O.NEW.KLSX.SV.W.0209.181007T2015Z-181007T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
315 PM CDT SUN OCT 7 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in southwestern Illinois...
St. Charles County in east central Missouri...
* Until 400 PM CDT.
* At 315 PM CDT, a severe thunderstorm was located over Lake St.
Louis, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
O'Fallon, St. Charles, St. Peters, Wentzville, Maryland Heights,
Hazelwood, Lake St. Louis, Dardenne Prairie, Weldon Spring,
Cottleville, St. Paul, Josephville, Weldon Spring Heights,
Harvester, Orchard Farms, Defiance, Flint Hill, Brussels, Deer
Plain and Kampville.
This includes Interstate 70 in Missouri between exits 208 and 229.
This also includes First Missouri State Capitol Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 9036 3882 9045 3869 9055 3868 9060
3869 9066 3861 9078 3886 9095 3888 9081
3891 9080 3893 9074 3891 9072 3892 9069
3893 9070 3894 9066 3896 9067 3900 9057
3895 9052 3897 9048 3896 9041 3885 9034
TIME...MOT...LOC 2015Z 247DEG 19KT 3881 9078
HAIL...1.00IN
WIND...60MPH
$$
Carney1 follow-up statement
478
WWUS53 KLSX 072041
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
341 PM CDT SUN OCT 7 2018
ILC013-MOC183-072051-
/O.CAN.KLSX.SV.W.0209.000000T0000Z-181007T2100Z/
Calhoun IL-St. Charles MO-
341 PM CDT SUN OCT 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND ST.
CHARLES COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
LAT...LON 3883 9036 3882 9045 3869 9055 3868 9060
3869 9066 3861 9078 3886 9095 3888 9081
3891 9080 3893 9074 3891 9072 3892 9069
3893 9070 3894 9066 3896 9067 3900 9057
3895 9052 3897 9048 3896 9041 3885 9034
TIME...MOT...LOC 2038Z 247DEG 19KT 3886 9062
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 1:00 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 7, 1:00 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 100 PM CDT Sun Oct 7 2018 .UPDATE... Issued at 1255 PM CDT Sun Oct 7 2018 Updated precipitation chances for forecast area this afternoon through tonight. HRRR and ARW show decent shortwave tracking north northeastward through forecast area with storms developing over south central Missouri and moving through portions of central and northeast Missouri as well as west central Illinois. As of 17z, 88D is showing activity firing up in this location and tracking northward. Otherwise, remainder of forecast area including St. Louis will be in warm sector with isolated/scattered activity popping up. No major changes to high temperatures for today with highs ranging from the low 60s far north to the mid to upper 80s for portions of east central/southeast Missouri as well as southwestern Illinois. Byrd && .SHORT TERM... (Through Late Tonight) Issued at 409 AM CDT Sun Oct 7 2018 Nearly stationary front extends from near SLO west through STL to just south of JEF early this morning, with a large and strong surface ridge centered over the northern portions of the northern Plains and Great Lakes region. Most of the ongoing showers were across parts of northeast and central MO and west central IL north of the front, and in a region of 850 mb moisture convergence on the nose of a 30 knot southwesterly low level jet. This front should move slowly northward today as the surface ridge shifts eastward with more convection expected, mainly along and just north of it. Scattered convection may continue across central and northeast MO and west central IL this morning, then convection should intensify and expand this afternoon as the atmosphere destabilizes and southwest flow shortwaves continue to move through our area on the backside of the strong upper level ridge centered over the southeastern US. The NAM and ECMWF models look reasonable in finally moving the front north of our forecast area tonight and hence shifting most of the QPF north of our region by late tonight. There may be a few severe storms across central MO this afternoon and early this evening, along with locally heavy rainfall due to high precipitable water values. Could not rule out isolated flash flooding with saturated grounds due to recent rainfall. Will continue to have unseasonably warm temperatures again today across southeast MO and southwest IL, south of the front and in areas which get more daytime heating due to less cloud cover along with less widespread and long lasting precipitation. GKS .LONG TERM... (Monday through Saturday) Issued at 409 AM CDT Sun Oct 7 2018 The synoptic pattern on Monday morning will feature a highly amplified pattern aloft, with a deep trough ejecting out into the southern Plains and a strong downstream ridge anchored over the eastern seaboard. This regime will flip by the end of the period, as an upper-level trough becomes established over the central and eastern CONUS and a western ridge amplifies over the western seaboard. This will result in a pattern shift for our area and finally a taste of autumn for the region. Monday will begin with a surface front stretching from the central Plains northeastward into Nebraska, Iowa, and Wisconsin. Missouri and Illinois will be on the warm side of this front, meaning Monday will once again be pushing record temperatures. Given the location of the boundary well off to the north, expect the region to remain dry Monday into Monday night. As the western trough ejects out into the Plains, a lee cyclone will develop and push northeastward Tuesday into Wednesday. In response to the approaching large scale ascent, moisture advection along a developing low-level jet will lead to increasing chances for showers and thunderstorms on Tuesday. Thunderstorm coverage should really increase late Tuesday evening into Tuesday night across western and central MO as large-scale forcing for ascent increases due to the approaching trough ejecting out atop the strong surface front. The better juxtaposition of the surface front and the diurnal instability cycle will remain just to the west across portions of eastern KS and western MO. However, given the strong forcing for ascent and favorable low-level moisture profiles, agree with SPC's Day 3 outlook in that a severe threat could push into portions of central and northeast Missouri Tuesday night. The main threat with this line of thunderstorms would be locally damaging winds. The front should continue to surge eastward on Wednesday. The timing of the front will be critical in determining if a severe thunderstorm threat might materialize on Wednesday, with the most favorable location being over extreme eastern MO and IL. However, it does appear by that time the instability parameters will not be as favorable given weak lapse rates, thus will not highlight any severe potential quite yet. The passing front will bring an extended taste of autumn by the end of the week. After highs in the mid/upper 80s on Monday and Tuesday, temperatures by Thursday and Friday may struggle to make it into the 60s! Depending on cloud cover and wind speeds, we may even have to keep an eye on some frost potential late this week into the upcoming weekend. Still plenty of time to lock into the details, but a pattern shift to much cooler weather is certainly on the way! Deitsch && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1255 PM CDT Sun Oct 7 2018 IFR flight conditions over KCOU and KUIN will improve through the afternoon hours as warm front lifts northward through region. Otherwise, main forecast issue will be chances of showers and thunderstorms. As of 17z, storms have already developed and will lift northward through KCOU and KUIN tapering off by 04z Monday. For rest of TAF sites, VFR flight conditions expected with isolated showers and thunderstorms between 20z and 23z this afternoon. SPECIFICS FOR KSTL: VFR flight conditions expected across the St. Louis metro area through entire forecast period. Could see isolated showers and thunderstorms develop between 20z and 23z this afternoon, so have vicinity thunderstorm mention in TAFs. Winds to persist from the southeast to south. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 7, 9:04 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 904 AM CDT Sun Oct 7 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 904 AM CDT Sun Oct 7 2018 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely today mainly across much of central and eastern Missouri as well as west central and southwest Illinois. A few of these storms may be severe this afternoon into the early evening. The main threats will be damaging winds to 60 mph and localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for a few strong to severe thunderstorms again on Tuesday, especially Tuesday night. The main threat will be damaging winds to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening. Tilly
In the hours before
Local storm report, Oct 7, 2:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HEAVY RAIN LAKE MYKEE 38.68N 92.10W
10/07/2018 M1.67 INCH CALLAWAY MO TRAINED SPOTTER
&&
TILLYSpecial weather statement, Oct 7, 2:58 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service St Louis MO
258 PM CDT SUN OCT 7 2018
ILZ098-MOZ052-060>063-065-072045-
Calhoun IL-St. Louis MO-St. Charles MO-Jefferson MO-Franklin MO-
Lincoln MO-Warren MO-
258 PM CDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...ST.
CHARLES...SOUTHEASTERN LINCOLN...NORTHWESTERN JEFFERSON...
NORTHEASTERN FRANKLIN...SOUTHWESTERN ST. LOUIS AND SOUTHEASTERN
WARREN COUNTIES UNTIL 345 PM CDT...
At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wright City to near Union. Movement was
northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
O'Fallon, St. Charles, St. Peters, Chesterfield, Wildwood, Ballwin,
Wentzville, Lake St. Louis, Washington, Dardenne Prairie, Union,
Eureka, Ellisville, Pacific, Weldon Spring, St. Clair, Wright City,
Cottleville, Byrnes Mill and Clarkson Valley.
This includes the following highways...
Interstate 44 in Missouri between exits 239 and 266.
Interstate 70 in Missouri between exits 200 and 225.
This also includes Babler Memorial State Park, Route 66 State Park,
and Robertsville State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3908 9059 3907 9058 3905 9059 3903 9057
3901 9058 3898 9055 3844 9056 3832 9104
3888 9103 3911 9060
TIME...MOT...LOC 1958Z 242DEG 17KT 3884 9095 3843 9096
CarneyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 5:33 AM CDT | Dense Fog Advisory | LSX | Madison, Monroe, Saint Clair | 3 hr |
| Oct 6, 7:08 PM CDT | Special Weather Statement | LSX | Sainte Genevieve | 52 min |
| Oct 7, 2:14 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 46 min |
| Oct 7, 2:24 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery, Warren | 51 min |
| Oct 7, 2:55 PM CDT | Tornado Warning | LSX | Callaway, Cole, Osage | 22 min |
| Oct 7, 2:58 PM CDT | Special Weather Statement | LSX | Saint Charles | 47 min |
| Oct 7, 3:20 PM CDT | Special Weather Statement | LSX | Franklin | 40 min |
| Oct 7, 3:53 PM CDT | Special Weather Statement | LSX | Saint Charles, Saint Louis | 52 min |
| Oct 7, 4:35 PM CDT | Areal Flood Advisory | LSX | Montgomery | 4 hr |
| Oct 7, 4:54 PM CDT | Flash Flood Warning | LSX | Montgomery | 5 hr |
| Oct 7, 5:38 PM CDT | Flash Flood Warning | LSX | Callaway | 5 hr |
| Oct 7, 5:57 PM CDT | Special Weather Statement | LSX | Osage | 48 min |
| Oct 7, 6:41 PM CDT | Special Weather Statement | LSX | Montgomery | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.